Thyroid Function Test Imbalance in Epileptic Children Under Anticonvulsive Therapy

Mohammad TORKAMAN, Susan AMIRSALARI, Amin SABURI

Abstract


285

How to Cite this Article: Ravi Torkaman M, Amirsalari S, Saburi A. Thyroid Function Test Imbalance in Epileptic ChildrenUnder Anticonvulsive Therapy. Iranian Journal of Child Neurology 2012;6(1):43-44.

 

Dear Editor,

There have been many studies regarding the impact of antiepileptic drugs(AEDs) on thyroid function. There are some challenging scopes which must beconsidered for conducting the study adressing the focused question. “Which oneof the thyroid hormones is related to the AEDs consumption?”. Some studiesdemonstrated that there may be alterations in all thyroid function tests (T3, T4 andTSH) after antiepileptic therapy in children (1). Some studies concluded that longtermprescription of anticonvulsive medications resulted in a decline in serum T4levels, although it had no effect on serum TSH levels. However, changes in serumT3 level was challenging and it must be investigated further (2).There were some confounding factors which may interfere with the conclusion.One of them is the type of the study. There are various study plans for this purposesuch as cross-sectional, case-control, experimental, self-controlled cohort anddouble-blind randomized clinical trial studies. It seems that the proper protocol ofstudy for this propose is a double-blind randomized clinical trial study. By usingother designs, the authors cannot interpret the effect of AEDs on thyroid function;however, they can discuss the prevalence of thyroid hormone imbalance and thecoordination among T3, T4 and TSH.Moreover, one of the confounding factors is the thyroid binding globulin (TBG)effect. It has appeared that some of the AEDs may change the amount of TBGand in this way may affect the amount of thyroid hormones (3). Clonazepamand valproic acid do not have any enzyme inducing effects, but phenobarbital,carbamazepine, phenytoin and primidone may induce the hepatic enzyme (4-6). Therefore, it seems necessary to analyze each group of patients based on thetype of drug which is prescribed and also by using the free amount of thyroidhormones, the researcher will be able to exclude the TBG effect. In addition, ageis an important factor which should be considered. The epileptic patients showextra-thyroid adverse effects such as vitamin D and bone metabolism disordersdue to antiepileptic drugs (7). Other secondary clinical disorders which interactwith the thyroid metabolism should be considered and overruled in the study withthe mentioned proposal, especially in the older population.It appears that the confounding effect of the duration of AED intake mustbe adjusted regarding the children’s age using multivariate analysis such asregression model or partial correlation test. The etiological mechanism of serumconcentrations of thyroid hormone change by AEDs has not been clarified clearlyand besides, patients with a personal or family history of thyroid disorders mayprogress to overt thyroid hormone imbalance secondary to AED consumption (6). Therefore, it is suggested that the pure etiologicalmechanism of thyroid disorders due to AEDs shouldbe studied in such cases. Previous reports suggestedthat return to normal of all parameters was observedafter withdrawal of anticonvulsive therapy and thisreversibility of the thyroid hormone imbalance may bea clue for further investigations in order to study thepatho-physiologic mechanism of this disorder (6).Recently, new pharmaceutical drugs have beensuccessfully used for epileptic patients. It is expectedthat the therapeutic role of these new medications willbecome more prominent in these patients in the futureand future studies should be focused on their adverseeffects.

Disclosures: None.

 

References:

1. Talebian A, Eslamian MR, Shiasi K, Moravveji A,Khodayari M, Abedi AR. Changing in thyroid functiontest in children underwent antiepileptic therapy. Iran JChild Neurol 2010;4(1):17-22.

2. Mahyar A, Ayazi P, Dalirani R, Hosseini SM, DaneshiKohan MM. Serum thyroid hormone levels in epilepticchildren receiving ant-convulsive drugs. Iran J ChildNeurol 2011;5(4):21-4.

3. Eirís-Puñal J, Del Río-Garma M, Del Río-Garma MC,Lojo-Rocamonde S, Novo-Rodríguez I, Castro-GagoM. Long-term treatment of children with epilepsy withvalproate or carbamazepine may cause subclinicalhypothyroidism. Epilepsia 1999;40(12):1761-6.

4. Kirimi E, Karasalihoglu S, Boz A. Thyroid functions inchildren under long-term administration of antiepilepticdrugs. Eastern J Med 1999;4(1):23-6.

5. Amirsalari S, Kayhanidost ZT, Kavemanesh Z, Torkman M, Beiraghdar F, Teimoori M, et al. Thyroid functionin epileptic children who receive carbamazepine,primidone, phenobarbital and valproic acid. Iranian JChild Neurol 2011;5(2):15-20.

6. Verrotti A, Di corcia G, Trotta D, Chiarelli F. Thyroidfunction in children treated with antiepilepticdrugs: effects of treatment withdrawal. Ital J Pediatr 2003;29:242-6.

7. Pack AM, Morrell MJ, McMahon DJ, Shane E. Normal vitamin D and low free estradiol levels in women onenzyme-inducing antiepileptic drugs. Epilepsy Behav 2011;21(4):453-8.


Full Text:

PDF

105



DOI: https://doi.org/10.22037/ijcn.v6i1.2932

Refbacks

  • There are currently no refbacks.


Copyright (c)